MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. RSP SHOULDER INSTRUMENT; GUIDE, DRILL 3.2MM BASEPLATE RSP SHOULDER

ENCORE MEDICAL, L.P. RSP SHOULDER INSTRUMENT; GUIDE, DRILL 3.2MM BASEPLATE RSP SHOULDER
Catalog Number 804-03-009
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2016
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure/primary surgery: due to the set screw breaking while trying to use the guide on the patient.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the breakage of the set screw while the surgeon was trying to use the guide on a patient.When the reported event occurred the instrument may have been in service for over 3.1 years.The healthcare professional indicated there was a 30 minute delay in surgery and another suitable device was available for use.The surgery was completed as intended.The device was returned to djo surgical for examination.Examination of the returned guide confirmed the thumb screw threaded tip has broken off (broken threaded piece not returned).The reported condition can be indicative of excessive torque applied via the hex driver and possibly be a result of heavy use/misuse/wear and care must be taken to avoid compromising their performance.Refer to instrument instructions for use (ifu) 0400-0146 "recommendations for the care and handling for djo surgical instruments.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.A review of the product complaint report history showed there have been 103 prior complaints reported against this part number; summary of investigations: 7 functional, 6 dull/worn, 1 fit, 1 locking mechanism damaged, 2 seized/galled, 11 threads damaged galled, 3 missing feature, 5 bent, 61 broke/cracked/damaged, 5 hardware missing/lost, 1 end of life.This is the fifth complaint against this lot number.A review of the device history record (dhr) revealed the product was manufactured to revision level specifications.This root cause of this event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.No further action is deemed necessary at this time.There are no indications of a product or process issue therefore no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.

Brand Name
RSP SHOULDER INSTRUMENT
Common Device Name
GUIDE, DRILL 3.2MM BASEPLATE RSP SHOULDER
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key6102790
Report Number1644408-2016-00857
Device Sequence Number19045674
Product Code FZX
UDI-Device Identifier00888912147859
UDI-Public(01)00888912147859
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-009
Device Lot Number115666L03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/15/2016
Supplement Report FDA Received Date02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR